Illinois, 2025

Hail in Illinois, September 13, 2025

September 13, 2025 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of northeast Illinois during the late morning and early afternoon of September 13th producing isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northeast Illinois during the late morning and early afternoon of September 13th producing isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 13, 7:42 AM CST, 2 hours 53 minutes earlier. Its key messages:

  • Showers and storms are expected to move across the area this morning into early afternoon.
  • There is a low chance (around 5%) of localized flash flooding and damaging winds with storms today.
  • Generally warm and dry conditions are expected early-to-mid next week.
  • Turning more seasonable toward the end of the week with periodic shower and storm chances returning (20-40%).
Area forecast discussion, Sep 13, 7:42 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
842 AM CDT Sat Sep 13 2025

.KEY MESSAGES...

- Showers and storms are expected to move across the area this
  morning into early afternoon.

- There is a low chance (around 5%) of localized flash flooding
  and damaging winds with storms today.

- Generally warm and dry conditions are expected early-to-mid
  next week.

- Turning more seasonable toward the end of the week with
  periodic shower and storm chances returning (20-40%).

&&

.UPDATE...
Issued at 842 AM CDT Sat Sep 13 2025

A complex of storms continues to work southward across the area
this morning, accompanied by a notable 2-4 mb/15 min pressure
rise and localized wind gusts of 45-50 mph (peak of 51 mph
measured at Gary Airport). Radar and pressure data have actually
showed the hallmarks of an undular bore tied to the complex of
storms, which is not surprising given the instability feeding
the complex is originating decidedly above a near-surface stable
layer. The complex will continue to move southeastward at
around 35 mph through the next 1-3 hours.

While forecast westerly 925 to 850mb flow is expected to taper
over the coming hours, west to northwesterly winds at 700mb are
in the process of intensifying as confirmed by some 45 to 50 kt
of flow sampled at about 4km sampled by the MKX VWP. Such flow
will transport a plume of steep mid-level lapse rates (sampled
near 8 K/km above 700mb at the 12Z DVN RAOB) eastward atop the
residual bore/cold pool through the morning and early afternoon
hours. While the strongest flow at 700 mb may tend to be above
the depth of the residual bore/cold pool, at least some
convergence/forced isentropic ascent carries a threat for new
storms to regenerate this morning along a northwest to southeast
axis. Pin-pointing exactly where this will occur is tricky, but
have been eyeing persistent radar echoes streaming from La
Cross, WI to Crystal Lake, IL as a proxy for where redevelopment
may be favored. If and where storms redevelop will be a threat
for continued downpours and lightning strikes, though favorable
convective-layer shear of around 35 kt may afford a few spits
of hail, as well.

All things considered, the inherited gridded forecast appears
to be in excellent shape with only cosmetic changes needed to
account for exact placement of the complex of storms.

Updated products will be sent soon.

Borchardt

&&

.DISCUSSION...
Issued at 333 AM CDT Sat Sep 13 2025

Through Sunday:

A shortwave trough is pivoting across south-central WI as of
230 AM with a weak surface low noted near Green Bay. Associated
with these features is a broad area of showers and a developing
axis of thunderstorms near the Wisconsin Dells. The shortwave
will continue to pivot across WI and into northern IL this
morning as a warm front near the Mississippi River lifts into
the area which will allow the atmosphere to moisten and
destabilize. Therefore, the area of showers and thunderstorms is
expected to remain intact as they move through northern IL and
eventually northwest IN between 5 AM and midday (earliest near
the IL-WI line, latest NW IN). Given that the showers and storms
will be moving parallel to the aforementioned warm front,
conditions remain favorable for training convection to establish
across the area particularly east of a Belvidere to Valparaiso
line. With PWATs expected to peak around 1.5-1.7 inches, these
showers and storms will be efficient rainfall producers (rain
rates on the order of 1-2 in/hr) which could lead to localized
instances of flooding especially in urban areas. Furthermore,
there is also 25-30 kts of effective shear associated with these
showers and storms which could support a stronger storm or two
as instability tries to build after daybreak. If a stronger
storm does materialize the main threat will be locally gusty
winds and hail.

Heading into this afternoon, the shortwave is expected to be
pivoting into eastern IN and western OH which should allow the
coverage of showers and thunderstorms to diminish as forcing
wanes. However, the warm front is still expected to be lifting
across northeast IL and northwest IN which may allow scattered
showers and storms to linger through early to mid-afternoon if
sufficient instability remains in place. Forecast soundings this
afternoon don't look overly impressive from an instability
standpoint so confidence on the coverage of showers and storms
remains low (say a 20-30% chance at this time). That said, any
shower/storms that do develop will still be capable of heavy
rainfall and possibly gusty winds and/or hail given the humid
airmass and 35 kts of shear present. Despite the rain,
temperatures are still expected to be on the seasonably warm
side today with highs in the low to mid-80s inland and mid to
upper 70s near the lake.

Showers and storms will finally begin to taper by this evening
as the front pushes east and mid-level ridging begins to build
into the area. With skies expected to clear out through the
night and the lingering humidity from today's rain, conditions
will become favorable for fog to develop areawide overnight.
While intensity of fog remains uncertain, pockets of dense fog
cannot be ruled out especially late tonight into early Sunday
morning. Any fog that does develop tonight will erode by mid-
morning on Sunday leaving us with another mostly sunny and
seasonably warm afternoon. That said, persistent easterly winds
on Sunday will keep high temperatures in the mid-70s to lower
80s near the lake with mid-80s forecast inland despite the
continued warm advection. Though, localized upper 80 to near 90
degree readings may be seen near and west of I-39 closer to the
ridge axis.

Yack

Sunday Night through Friday:

The upper level pattern next week will feature high amplitude
ridging across the Great Lakes paired with a closed upper low
in the Southeast setting up a pseudo-Rex Block pattern across
the eastern CONUS. This should keep the various western CONUS
shortwave troughs and associated showers and storms mainly west
of the region through the first half of the upcoming week. Long-
range guidance continues to diverge slightly on the position and
strength of the upper low which has some implications for the
degree of warming each day and timing of the onset of more
unsettled weather later in the week. The GEFS has the upper low
closer to the coast allowing much warmer air to lift into the
region paired with an earlier breakdown of the ridge by midweek
and return to shower chances. Meanwhile, the EPS maintains a
further west position of the upper low (closer to the more
classic Rex Block pattern) which slows the breakdown of the
ridge and delays the arrival of precipitation to later in the
week. This still favors warmer (albeit cooler than the GEFS) and
dry conditions prevailing in the local area for the majority of
the workweek.

With all of that said, there are no major changes in
expectations through the upcoming work week with the going
forecast favoring the EPS solutions with dry and generally warm
conditions expected well inland of Lake Michigan through
midweek. Expect highs in the 80s to potentially near 90 toward
western and central Illinois. Light surface flow will allow
daily lake breezes to surge well inland each afternoon which
should hold highs in the 70s along the lakeshore with falling
temperatures in the afternoon expected for inland areas in its
wake.

The upper ridge/blocking pattern begins to breaks down toward
the end of the week with the western trough axis gradually
shifting toward and over the area into next weekend. This will
lead to increasing shower and thunderstorm chances Thursday
night onward; however, there is not a strong signal for more
organized convection or heavy rain at this time. In tandem,
temperatures will trend cooler and more autumn-esque with highs
in the 70s and lows in the 50s.

Petr

&&

.AVIATION /12Z TAFS THROUGH 18Z SUNDAY/...
Issued at 650 AM CDT Sat Sep 13 2025

- TSRA expected through the morning hours arriving with a gusty
  north wind shift

Thunderstorms are ongoing across far northern Illinois early
this morning. An outflow boundary surging south along and just
ahead of the storms has produced wind gusts in the 25-35kt
range out of the north. In addition to frequent lightning and
gusty winds, heavy rain will lead to VSBY reductions to low-end
IFR to potentially LIFR under any of the stronger storms. In the
wake of the initial north wind shift winds may pick back up out
of the southeast with gusts up to around 20kt.

Confidence in how quickly showers and thunderstorms end across
the area remains rather low, with signs that an axis of additional
development in the wake of the initial batch of storms being
possible. For now this potential remains closer to 20% so have
opted to maintain a dry forecast for the majority of the
afternoon by 18-19Z.

Winds this afternoon (outside of any lingering storms) will
then likely trend back toward a southerly direction (190 to 160
degrees). Winds then ease after sunset becoming light easterly
to at times variable with clearing skies. This may lead to
shallow fog development toward daybreak Sunday which may need to
be considered for later updates at RFD and DPA.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Sep 13, 3:26 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
426 AM CDT Sat Sep 13 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-140930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
426 AM CDT Sat Sep 13 2025 /526 AM EDT Sat Sep 13 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Large Hail Risk...up to quarter size.
     Level 1 of 4 Flash Flooding Risk.

DISCUSSION...

Showers and thunderstorms are expected to move across the area
this morning into the afternoon. While widespread severe weather
is not expected, a few storms may produce locally damaging winds,
damaging hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed through this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast around 30 mph.

LMZ740>745-140930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
426 AM CDT Sat Sep 13 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level 1 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

Petr

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Sep 13, 9:02 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1002 AM CDT Sat Sep 13 2025

ILZ033-INZ019-131545-
Iroquois IL-Benton IN-
1002 AM CDT Sat Sep 13 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN IROQUOIS AND BENTON
COUNTIES THROUGH 1045 AM CDT/1145 AM EDT/...

At 1001 AM CDT/1101 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Goodland to near Milford.
Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunnington, Boswell, Milford, Wadena, Swanington, Ambia, Earl Park,
Fowler, Stockland, Templeton, Oxford, Wellington, and Otterbein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4049 8753 4049 8775 4059 8783 4073 8745
      4074 8723 4073 8710 4048 8710 4048 8753
TIME...MOT...LOC 1501Z 333DEG 28KT 4075 8732 4060 8772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Doom
Local storm report, Sep 13, 9:56 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1056 AM CDT Sat Sep 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     Rain             1 S Montrose Harbor     41.95N 87.64W
09/13/2025  M1.24 Inch       Cook               IL   Public

            The USGS gauge at Lake View recorded 1.24
            inches of rain with morning storms, 0.59
            inches of which fell in a 15-minute period
            between 7:35 and 7:50 AM CDT.

&&
Local storm report, Sep 13, 9:59 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1059 AM CDT Sat Sep 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Rain             1 W Winnetka            42.11N 87.76W
09/13/2025  M1.46 Inch       Cook               IL   Other Federal

            The USGS gauge in Winnetka recorded 1.46
            inches of rain with morning storms, 0.63
            inches of which fell in a 15-minute period
            between 8:30 and 8:45 AM CDT.

&&
Local storm report, Sep 13, 10:00 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1100 AM CDT Sat Sep 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     Rain             1 S Montrose Harbor     41.95N 87.64W
09/13/2025  M1.24 Inch       Cook               IL   Other Federal

            Corrects previous rain report from 1 S
            Montrose Harbor. The USGS gauge at Lake View
            recorded 1.24 inches of rain with morning
            storms, 0.59 inches of which fell in a
            15-minute period between 7:35 and 7:50 AM
            CDT.

&&
Local storm report, Sep 13, 10:03 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1103 AM CDT Sat Sep 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Rain             1 ESE Deerfield         42.17N 87.83W
09/13/2025  M1.45 Inch       Lake               IL   Other Federal

            The USGS gauge at Lake View recorded 1.45
            inches of rain with morning storms, 0.49
            inches of which fell in a 15-minute period
            between 8:15 and 8:30 AM CDT.

&&
Special weather statement, Sep 13, 10:10 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1110 AM CDT Sat Sep 13 2025

ILZ019>021-106-107-131645-
Grundy IL-Southern Will IL-Kendall IL-Northern Will IL-La Salle IL-
1110 AM CDT Sat Sep 13 2025

...A STRONG THUNDERSTORM WILL IMPACT KENDALL...NORTHEASTERN LA
SALLE...WEST CENTRAL WILL AND NORTHERN GRUNDY COUNTIES THROUGH 1145
AM CDT...

At 1109 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Plano, moving southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minooka, Millbrook, Lake Holiday, Channahon, Bristol, Millington,
Morris, Elwood, Carbon Hill, Plano, Coal City, Lisbon, Diamond,
Plattville, Shorewood, Yorkville, Newark, Somonauk, Rockdale,
Manhattan, Mazon, Sheridan, Braidwood, Wilmington, and Sandwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4163 8870 4163 8860 4168 8860 4172 8851
      4172 8848 4142 8799 4119 8837 4161 8875
TIME...MOT...LOC 1609Z 324DEG 36KT 4167 8849

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Doom

The radar

The Chicago radar (KLOT), 18 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Will

When
September 13, 10:35 AM CST to 10:36 AM CST
Where
Will County, 3.8 mi SW of Preston Heights
Measured
1 in hail
Reported by
Public
Coordinates
41.451, -88.132

Quarter size hail was reported along with several other reports of penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291855.